Hail, Ford
- When
- June 13, 3:23 PM CST
- Where
- Ford County, 0.55 mi W of Wright
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.780, -99.890
A rather anomalous upper low (by mid-June standards) was centered |across western Wyoming and lifted north into Montana on June 13. A spoke of mid level potential vorticity swung around the base of the trough across in Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A rather anomalous upper low (by mid-June standards) was centered |across western Wyoming and lifted north into Montana on June 13. A spoke of mid level potential vorticity swung around the base of the trough across in Colorado. This interacted with a formidable 250mb jet streak on the order of 80-90 knots and a dryline, which created convection initiation and severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 13, 1:16 PM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 216 PM CDT Tue Jun 13 2017 ...Updated Short Term and Long Term Discussions... .SHORT TERM...(This evening through Wednesday) Issued at 214 PM CDT Tue Jun 13 2017 Scattered convection along a dry line that will extend from near Hays to Dodge City to around Meade late today and early this evening still appears possible given the latest 12z model runs. The 12z forecast model soundings along this dry line late day does indicate little if any cin will be present along with CAPE values of 1500 to near 3000 j/kg. This combined with some improving 0-1km moisture convergence, 0-6km shear favoring super cells and the potential for storms to be discrete then hail approaching the size of baseballs may be possible, especially early and near the Oklahoma border. In addition to very large hail high cloud bases and large DCAPE supports strong damaging winds in excess of 70 mph. Given the storm motion these storms should move east of high 281 by sunset. Another slight chance for storms may then again be possible towards midnight along the cold front as enhanced upper level dynamics develop near the left exit region of an upper level jet. On Wednesday the surface cold front is forecast to be located from northwestern Oklahoma to south central Kansas. Behind this front more seasonable temperatures can be expected across western Kansas as a surface high crosses the Western High Plains. Winds will average 10 mph or less. Some late day convection will be possible along a cold front that will be located in south central Kansas at 0z Thursday. Later shifts may wish to monitor if the frontal boundary will be located near Pratt or Medicine lodge or further east southeast. At this time am favoring the further southeast solution so will keep precipitation out of Pratt and Barber counties Wednesday afternoon and Wednesday night. .LONG TERM...(Wednesday night through Tuesday) Issued at 214 PM CDT Tue Jun 13 2017 There will be a slight chance for convection on Thursday east of Dodge City as moisture and warm air advection improves near the left exit region of a 250mb jet that will be crossing the Southern Plains early in the day. After this slight chance a brief period of dry and warmer weather will briefly return early this weekend. Given the westerly down slope flow Friday and Saturday and the 850mb temperature trends from the ECMWF and GFS. Temperatures climbing into the mid to upper 90s still looks likely Friday and Saturday afternoon. Saturday night into early Sunday the GFS and ECMWF both are in decent agreement with a surface cold front dropping south across western Kansas as a northwesterly flow develops across the Rockies. 900mb to 850mb winds behind this front suggests a period of very windy conditions behind this frontal boundary Saturday night into early Sunday. In addition to these gusty winds some noticeably cooler air will begin to spread into western Kansas also. These cooler temperatures will linger through early next week as a surface high crosses the Central Plains. At this time there is some uncertainty on just how much cooling that will occur early next week but the potential for highs staying in the 80s again on Monday is not completely out of the question, especially if we see an extended period of cloud cover during the day. Several opportunities of precipitation for western Kansas will exist early next week as multiple upper level waves embedded in the northwesterly flow crosses the Central Plains. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1205 PM CDT Tue Jun 13 2017 A few scattered thunderstorms will be possible late day near a dry line which will be located near the Dodge City and Hays areas between 22z Tuesday and 02z Wednesday. Will therefore insert a period of VCTS at both sites late today. Model soundings indicating ceilings will be at or above 5000 ft AGL, even with the convection late today, so VFR conditions are expected today and overnight. Gusty south winds at around 20 knots will continue through early this evening and then decrease after sunset. These southerly winds early tonight will then shift to the north northwest after midnight as a cold front crosses southwest Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 91 65 97 / 20 0 0 10 GCK 59 91 63 98 / 0 0 0 10 EHA 56 90 61 96 / 0 0 0 10 LBL 60 91 63 99 / 10 0 0 10 HYS 65 90 64 96 / 20 0 0 20 P28 71 94 69 98 / 40 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 409 AM CDT Tue Jun 13 2017 KSZ030-031-043>046-061>066-074>081-084>090-140915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 409 AM CDT Tue Jun 13 2017 /309 AM MDT Tue Jun 13 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A dryline will advance to near a line from Ellis to Meade by mid afternoon, and scattered thunderstorms are likely to form near the dryline after 5 PM. Sufficient instability and shear are present to support a few supercells with hail larger than two inches in diameter and damaging winds. Although the tornado threat is low, enhanced low level shear with the onset of the low level jet may support tornadogenesis in south central Kansas around sunset. ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- A weak Pacific cold front will move through western Kansas Tuesday night and become stationary from eastern Kansas into northwest Oklahoma Wednesday morning. A few thunderstorms with hail larger than quarters and gusty winds may occur in south central Kansas Wednesday afternoon. Weak upper level troughs will ripple across Kansas Thursday through Saturday, and scattered thunderstorms are possible every day. A stronger cold front will pass Saturday night, and Sunday will be cooler. Days 2-7 Hazards ---------------- * Wednesday - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Friday - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 PM this evening east of a line from Ellis to Meade. && For more details visit our webpage http://weather.gov/ddc/ehwo
The Dodge City radar (KDDC), 7 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
24 hail, 4 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be 60 MPH.
A downburst produced an approximate 70 MPH gust that damaged the roof of the grade school. Additionally, a nearby small shed was overturned and a trampoline was tossed. Wind direction was southeast to northwest.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711151, 711152, 711153, 711154, 711155, 711156, 711161, 711157, 711158, 711159, 711160, 711162, 711163, 711176, 711164, 711177, 711175, 711165, 711166, 711167, 711168, 711170, 711169, 711171, 711172, 711173, 711174, 711149.